Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS Corpus Christi, TX

September 26, 2017Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Sep 26, 2017, 6:55 PM CDT for Webb County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2017, 6:55 PM CDT (23:55 UTC)
Expired
Sep 26, 2017, 10:00 PM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 155 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2075 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2075 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

288 
WGUS54 KCRP 262355
FFWCRP
TXC479-270300-
/O.NEW.KCRP.FF.W.0019.170926T2355Z-170927T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
655 PM CDT TUE SEP 26 2017

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Eastern Webb County in south central Texas...

* Until 1000 PM CDT

* At 653 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 5 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Oilton, Ranchitos Las Lomas, Mirando City and Aguilares. 

Additional rainfall amounts of 2 to 3 inches within the next few 
hours are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 2741 9922 2804 9924 2806 9886 2743 9886

$$

Wagner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 6:16 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 26, 6:16 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
616 PM CDT Tue Sep 26 2017

.DISCUSSION...

Updated for 00Z aviation discussion.

&&

.AVIATION...

Complicated situation in aviation forecast with convection
continue all across South Texas. Trying to forecast for
trends...but in the end can't rule out a light shower or sprinkle
at any location any time during the period. LRD will see the most
activity with SH or TS in the forecast throughout the period. ALI
should see a break from during the overnight and again late
morning/early afternoon tomorrow, but difficult to really pinpoint
exact timing. CRP and VCT should only see isolated to at times
scattered activity, and could be mainly dry by the latter part of
Wednesday afternoon...but again...can't rule out an isolated
shower. Within convection, gusty winds and reduced visbys are
possible. Otherwise, expect a mainly light to moderate wind with a
VFR to MVFR cig.

&&

.PREVIOUS DISCUSSION... /Issued 340 PM CDT Tue Sep 26 2017/

SHORT TERM (Tonight through Wednesday night)...

Heavy showers and isolated thunderstorms are currently impacting
portions of South Texas this afternoon, as convection continues to
fire up along the Brush Country. The combination of high deep
layer moisture from both the Pacific and the Gulf of Mexico, and
instability provided by boundary interactions and an upper level
shortwave have setup the scenario for a heavy rainfall event
across the area. A Flash Flood Watch remains in effect through
Wednesday afternoon for Webb and La Salle counties. The FFA might
need to be expanded farther east with more activity expected
tomorrow. However, at this time confidence is low, so we withheld
any expansion. So far the radar estimates almost 9 inches of
rainfall have fallen over northern Webb county since the event
began yesterday afternoon. Convection is expected to linger over
night across the west. Over the eastern areas a lull in the
rainfall is expected tonight, but will ramp up again tomorrow
morning. Another round of showers and thunderstorms is expected
for tomorrow Wednesday across the area. Plenty of moisture will
still be available tomorrow with PWAT values in the 2.0-2.4 range.

Temperatures for tomorrow will be very similar to what we had
today, in the upper 80s to lower 90s across the area.

LONG TERM (Thursday through Tuesday)...

Mid level high pressure is progged to shift westward across S TX Thu
through Fri. This will bring a drier mid level across the CWA,
however models show a short wave moving northward along the western
periphery of the high pressure. Abundant moisture with 2+inch PWAT's
will remain along the Brush country and Rio Grande Plains. At the
sfc, an inverted trough is progged to develop along the Rio Grande.
The combination of these features will maintain a chc of convection
across the western CWA through Fri. Currently have 50 pops across
the Rio Grande Plains with pops lowering to a slight chc across the
central and eastern CWA where the mid level dry air intrusion will
be more prevalent. Given that PWATs will still be near 2 inches
farther east, did not want to go without a mention of at least a
slight chc. Models prog a weak cold front to push southward late Fri
with a faster movement along the Rio Grande, while being slowed down
closer to the coast, likely due to the sea breeze. By Sat the front
is progged to be through the entire area with pops decreasing from
north to south. Behind the front,drier conditions are expected but
not much CAA. Lower temps will be more noticeable at night through
the weekend. Onshore flow returns by late Sun with increasing
moisture and possible rain chcs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  89  77  91  74  /  40  50  30  30  20
Victoria          74  88  73  89  72  /  20  50  20  30  20
Laredo            76  90  75  89  73  /  60  80  70  50  50
Alice             76  90  75  92  72  /  40  60  40  30  20
Rockport          78  88  78  90  76  /  30  40  20  20  20
Cotulla           75  89  73  90  72  /  80  80  60  40  40
Kingsville        77  91  76  92  73  /  30  60  40  30  20
Navy Corpus       79  88  79  90  78  /  30  40  30  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday evening For the following
     zones: La Salle...Webb.

GM...None.

&&

PZ/83...AVIATION
Hazardous weather outlook, Sep 26, 5:17 AM CDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
517 AM CDT Tue Sep 26 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-271030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
517 AM CDT Tue Sep 26 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will be possible
across South Texas today into tonight. Thunderstorms capable of
producing locally heavy rainfall will be over the Brush Country.
A Flash Flood Watch is in effect for Webb and La Salle Counties
today through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to widespread showers and thunderstorms will be possible
Wednesday through Wednesday night. A moderate to at times heavy
rainfall threat could materialize over the Rio Grande Plains, and a
Flash Flood Watch is in effect for Webb and La Salle counties
through Wednesday evening.  Additional isolated to scattered
thunderstorms will be possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TMT/LB

In the hours before

Special weather statement, Sep 26, 3:04 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
304 PM CDT TUE SEP 26 2017

TXZ229-230-262030-
McMullen-La Salle-
304 PM CDT TUE SEP 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LA SALLE AND WEST
CENTRAL MCMULLEN COUNTIES...

At 303 PM CDT, a strong thunderstorm was located near Fort Ewell
Site, or 22 miles southeast of Cotulla, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cotulla and Fort Ewell Site.

LAT...LON 2806 9881 2817 9929 2849 9923 2837 9870
TIME...MOT...LOC 2003Z 193DEG 15KT 2821 9897

Wagner
Special weather statement, Sep 26, 5:19 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
519 PM CDT TUE SEP 26 2017

TXZ239-240-262300-
Webb-Duval-
519 PM CDT TUE SEP 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DUVAL AND
NORTHEASTERN WEBB COUNTIES...

At 518 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles northeast of Oilton to near San
Diego. Movement was north at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Freer, Seven Sisters and Rosita.

LAT...LON 2804 9907 2805 9905 2805 9829 2771 9827
      2759 9892
TIME...MOT...LOC 2218Z 163DEG 15KT 2767 9886 2777 9828

PZ
Special weather statement, Sep 26, 5:58 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
558 PM CDT TUE SEP 26 2017

TXZ229-230-239-240-262345-
McMullen-Webb-Duval-La Salle-
558 PM CDT TUE SEP 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DUVAL...
NORTHEASTERN WEBB...SOUTHERN LA SALLE AND SOUTHWESTERN MCMULLEN
COUNTIES...

At 557 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Seven Sisters to 13 miles
south of Fort Ewell Site. Movement was northwest at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cotulla, Fort Ewell Site, Loma Alta, Seven Sisters, Artesia Wells and
Fowlerton.

LAT...LON 2845 9867 2794 9827 2788 9911 2828 9940
      2843 9939
TIME...MOT...LOC 2257Z 139DEG 37KT 2799 9841 2795 9909

PZ

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:33 PM CDTSpecial Weather StatementCRPWebb27 min
Sep 25, 7:50 PM CDTTornado WarningCRPLa Salle, Webb25 min
Sep 25, 8:17 PM CDTSpecial Weather StatementCRPLa Salle28 min
Sep 25, 8:51 PM CDTRiver Flood WarningCRPWebb7 days
Sep 25, 9:55 PM CDTAreal Flood AdvisoryCRPWebb2 hr
Sep 25, 10:56 PM CDTFlash Flood WarningCRPWebb3 hr
Sep 25, 11:05 PM CDTAreal Flood AdvisoryCRPLa Salle3 hr
Sep 26, 3:41 AM CDTFlash Flood WatchCRPDuval, La Salle, McMullen, Webb59 hr
Sep 26, 2:37 PM CDTAreal Flood AdvisoryCRPCalhoun, Victoria3 hr
Sep 26, 2:53 PM CDTRiver Flood WarningCRPWebb70 hr
Sep 26, 3:04 PM CDTSpecial Weather StatementCRPLa Salle26 min
Sep 26, 3:24 PM CDTFlash Flood WarningCRPLa Salle, McMullen3 hr
Sep 26, 5:19 PM CDTSpecial Weather StatementCRPDuval41 min
Sep 26, 5:58 PM CDTSpecial Weather StatementCRPLa Salle47 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.